Drug-induced immune neutropenia/ agranulocytosis

Publications

Share / Export Citation / Email / Print / Text size:

Immunohematology

American National Red Cross

Subject: Medical Laboratory Technology

GET ALERTS SUBSCRIBE

ISSN: 0894-203X
eISSN: 1930-3955

DESCRIPTION

29
Reader(s)
49
Visit(s)
0
Comment(s)
0
Share(s)

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue / page

Archive
Volume 37 (2021)
Volume 36 (2020)
Volume 35 (2019)
Volume 34 (2018)
Volume 33 (2017)
Volume 32 (2016)
Volume 31 (2015)
Volume 30 (2014)
Volume 29 (2013)
Volume 28 (2012)
Volume 27 (2011)
Volume 26 (2010)
Volume 25 (2009)
Volume 24 (2008)
Volume 23 (2007)
Volume 22 (2006)
Volume 21 (2005)
Volume 20 (2004)
Volume 19 (2003)
Volume 18 (2002)
Volume 17 (2001)
Volume 16 (2000)
Volume 15 (1999)
Volume 14 (1998)
Volume 13 (1997)
Volume 12 (1996)
Volume 11 (1995)
Volume 10 (1994)
Volume 9 (1993)
Volume 8 (1992)
Volume 7 (1991)
Volume 6 (1990)
Volume 5 (1989)
Volume 4 (1988)
Volume 3 (1987)
Related articles

VOLUME 30 , ISSUE 2 (June 2014) > List of articles

Drug-induced immune neutropenia/ agranulocytosis

Brian R. Curtis

Keywords : drug-dependent neutrophil antibodies, druginduced immune neutropenia, agranulocytosis

Citation Information : Immunohematology. Volume 30, Issue 2, Pages 95-101, DOI: https://doi.org/10.21307/immunohematology-2019-103

License : (Transfer of Copyright)

Published Online: 06-November-2019

ARTICLE

ABSTRACT

Neutrophils are the most abundant white blood cell in blood and play a critical role in preventing infections as part of the innate immune system. Reduction in neutrophils below an absolute count of 500 cells/μL is termed severe neutropenia or agranulocytosis. Drug-induced immune neutropenia (DIIN) occurs when drug-dependent antibodies form against neutrophil membrane glycoproteins and cause neutrophil destruction. Affected patients have fever, chills, and infections; severe infections left untreated can result in death. Treatment with granulocyte colony-stimulating factor can hasten neutrophil recovery. Cumulative data show that severe neutropenia or agranulocytosis associated with exposure to nonchemotherapy drugs ranges from approximately 1.6 to 15.4 cases per million population per year. Drugs most often associated with neutropenia or agranulocytosis include dipyrone, diclofenac, ticlopidine, calcium dobesilate, spironolactone, antithyroid drugs (e.g., propylthiouracil), carbamazepine, sulfamethoxazoletrimethoprim, β-lactam antibiotics, clozapine, levamisole, and vancomycin. Assays used for detection of neutrophil drug-dependent antibodies (DDAbs) include flow cytometry, monoclonal antibody immobilization of granulocyte antigens, enzyme-linked immunosorbent assay, immunoblotting, granulocyte agglutination, and granulocytotoxicity. However, testing for neutrophil DDAbs is rarely performed owing to its complexity and lack of availability. Mechanisms proposed for DIIN have not been rigorously studied, but those that have been studied include drug- or hapten-induced antibody formation and autoantibody production against drug metabolite or protein adducts covalently attached to neutrophil membrane proteins. This review will address acute, severe neutropenia caused by neutrophil-reactive antibodies induced by nonchemotherapy drugs—DIIN.

You don't have 'Full Text' access of this article.

Purchase Article Subscribe Journal Share